Causes & Effects of Sedatives Addiction

Sedatives, which are sometimes referred to as tranquilizers, barbiturates, or sedative-hypnotics, are drugs that can induce states of calmness, relaxation, serenity, and sleepiness. Drugs from several categories can fit the definition of a sedative, including prescription medications such as benzodiazepines and central nervous system depressants such as alcohol.

Depending upon how, and by whom, sedatives are used, they may be legal, safe, and/or medically beneficial. For example, sedatives such as Xanax or Klonopin, which are benzodiazepine-based prescription medications, can, when used as directed by a qualified prescribing physician, provide significant relief to individuals who have been suffering from seizures, panic attacks, insomnia, and certain other health problems. Even alcohol, which does not have a medical benefit, can be used safely and in moderation. However, all types of sedatives can also be abused, a behavior that can put individuals in grave danger.

The improved mood and relaxed sense of serenity that often accompanies sedative use make these substances attractive to individuals who desire a recreational high. However, when sedatives are abused, the outcomes can range from immediate harm to long-term damage, including addiction and even death.

When a person abuses sedatives for a period of time, his or her body may adapt to their presence, and may begin to crave these substances. This development, which is commonly referred to as addiction dependence, is known clinically as sedative, hypnotic, or anxiolytic use disorder. This type of a substance use disorder can rob a person of the ability to control his or her thoughts and actions, especially in regard to the amount and frequency of his or her sedative abuse. The onset of distressing withdrawal symptoms when an addicted individual attempts to stop his or her abuse of sedatives can make it difficult or virtually impossible for him or her to overcome the addiction.

However, with the right professional treatment, men and women can end their dependence upon sedatives and make the lifestyle changes that will support successful long-term recovery. At an effective comprehensive treatment program, the pain and despair of sedative abuse and addiction can be transformed into the bright promise of a sedative-free future.

get confidential help now: (707) 709-8099 Email Us

Statistics

The American Psychiatric Association, or APA, estimates that 0.2% of the U.S. population ages 18 and above will struggle with sedative, hypnotic, or anxiolytic use disorder in a typical 12-month period. According to data collected by the U.S. Centers for Disease Control and Prevention, about 5% of adult women and 3.1% of adult men in the United States have used a sedative that was prescribed as a sleep aid at least once in the previous year. The CDC also reports that about 1.3 million Americans will abuse a sedative or hypnotic medication in an average 12-month period.

Causes and Risk Factors for Sedative Abuse

The likelihood that a person will abuse a sedative and develop sedative, hypnotic, or anxiolytic use disorder may be influenced by several factors, such as the following:

Genetic: Having a family history of substance abuse and addiction is a significant factor in determining if a person will also abuse or become addicted to sedatives or other drugs. The APA reports that genetic factors play both a direct and indirect role in the development of sedative, hypnotic, or anxiolytic use disorder, with the genetic impact playing an increasingly larger role as individuals pass through puberty and enter their adult years. Individuals who inherit personality traits such as novelty seeking and impulsivity may also be at increased risk for sedative abuse and addiction.

Environmental: Availability of sedatives is one of the strongest environmental factors that may influence a person’s risk for sedative, hypnotic, or anxiolytic use disorder. Having alcohol use disorder can also increase a person’s risk for sedative, hypnotic, or anxiolytic use disorder, because certain sedatives are often prescribed to treat symptoms of alcohol-related anxiety and insomnia, and are also often used to alleviate distressing alcohol withdrawal symptoms.

Risk Factors:

  • Gender (women are more likely than men are to use sedatives)
  • Availability of sedatives
  • Early exposure to sedative abuse
  • Family history of substance abuse
  • Alcohol use disorder
  • Novelty seeking
  • Impulsivity
  • Associating with individuals who use or abuse sedatives

Signs and Symptoms of Sedative Abuse

The following are among the signs and symptoms that may indicate sedative abuse:

Behavioral symptoms:

  • Using prescription sedatives in a greater amount, with greater frequency, or for longer than directed by the prescribing physician
  • Using sedatives when it is clearly unsafe to do so, such as while consuming alcohol or taking other drugs, or when driving a car
  • Using sedatives even after experiencing negative repercussions from prior use
  • Trying and failing to end one’s sedative abuse
  • Attempting to borrow or steal prescription sedatives
  • Attempting to acquire multiple prescriptions for sedatives
  • Lying, secrecy, and other deceptiveness about one’s sedative use
  • Uncharacteristic argumentativeness and/or fighting

Physical symptoms:

  • Slurring speech
  • Slow or shallow breathing
  • Depressed pulse
  • Drop in blood pressure
  • Diminished coordination

Cognitive symptoms:

  • Confusion
  • Cognitive deficiencies
  • Inability to focus and/or concentrate
  • Impaired judgment
  • Impaired memory

Psychosocial symptoms:

  • Anxiety
  • Withdrawal
  • Mood swings
  • Irritability
  • Depression
  • Paranoia
If you feel that you are in crisis, or are having thoughts about hurting yourself or others, please call 9-1-1 or go to the nearest emergency room immediately.

Effects of Sedative Abuse

People who engage in long-term untreated sedative abuse are at increased risk for experiencing a variety of negative outcomes, including the following:

  • Confusion and disorientation
  • Delayed cognitive processing
  • Respiratory problems
  • Medical complications due to sharing needles
  • Diminished interpersonal relationships
  • Family discord
  • Academic setbacks
  • Diminished occupational performance
  • Job loss and unemployment
  • Financial distress
  • Legal problems, including arrest and incarceration
  • Isolation
  • Withdrawing or being ostracized from society
  • Self-harm
  • Depression
  • Suicidal ideation and attempts

Co-Occurring Disorders

People who abuse sedatives or develop sedative, hypnotic, or anxiolytic use disorder may also experience the following co-occurring mental health disorders:

  • Posttraumatic stress disorder (PTSD)
  • Other substance use disorders
  • Anxiety disorders
  • Schizophrenia
  • Depressive disorders
  • Bipolar disorder

Effects of Withdrawal and Overdose

Effects of benzodiazepine withdrawal: When a person’s sedative abuse has developed into addiction, attempting to stop his or her abuse of these drugs can trigger the onset of various painful withdrawal symptoms, including the following:

  • Intense cravings for sedatives
  • Nausea and vomiting
  • Insomnia
  • Agitation and irritability
  • Depression
  • Anxiety
  • Panic
  • Racing heart rate
  • Tinnitus
  • Muscle pain
  • Tics and tremors
  • Thoughts of suicide

Effects of benzodiazepine overdose: The following signs may indicate sedative overdose. An individual who experiences any of the following outcomes after ingesting sedatives should be brought to the immediate attention of a qualified healthcare expert:

  • Double vision
  • Loss of consciousness
  • Loss of ability to control balance
  • Loss of control over motor functions
  • Drop in body temperature
  • Fading heart rate
  • Disrupted breathing
  • Internal bleeding
  • Hallucinations
  • Delirium
  • Coma
get confidential help now: (707) 709-8099 Email Us